Hail, Kit Carson
- When
- July 26, 3:00 PM MST
- Where
- Kit Carson County, 10.25 mi SSE of Bethune
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 39.085, -102.432
A citizen observed hail up to penny in size due to a strong thunderstorm.
A cluster of thunderstorms moved across Kit Carson and Cheyenne counties in eastern Colorado producing up to penny sized hail and producing strong wind gusts that blew over two center pivot irrigation systems.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
A cluster of thunderstorms moved across Kit Carson and Cheyenne counties in eastern Colorado producing up to penny sized hail and producing strong wind gusts that blew over two center pivot irrigation systems.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 26, 12:41 PM MST, 2 hours 19 minutes earlier.
Area Forecast Discussion
National Weather Service Goodland KS
141 PM MDT Sun Jul 26 2020
.SHORT TERM...(This evening through Monday)
Issued at 1259 PM MDT Sun Jul 26 2020
18Z Surface observations and RAP analysis indicated pre frontal
trough across the southeast corner of the forecast area.
Observations as well as visible satellite indicate cold front
steadily advancing south and was located between Wray and St
Francis.
Main concern will center around heavy rain through this evening
and potential for localized flooding.
Morning raobs continue to indicate near record values of
precipitable water in place all around the area. The ample
moisture combined with relatively deep warm layer and slow storm
motions some what parallel to initial forcing provides a good set
up for very efficient, heavy rain producing thunderstorms.
Already have convective initation along trough and with continued
forcing along front expect storms to steadily increase in
coverage through the afternoon. While the initiation points are
somewhat apparent, CAM's suggest that once storms start, new
development will be heavily driven by new outflows which will
really lower the predictability with respect to location as storms
evolve. Stayed closely to HREF mean representation of
precipitation evolution but expect the details will remain
somewhat murky. With very favorable environment and low FFG
values, flash flood watch looks to be in good shape with the most
likely area highlighted. Rest of the area should be on lookout for
flash flooding as well as environment favorable over much of the
area.
As colder air works into area tonight, expect storms to gradually
shift to the south through the overnight and morning hours.
Atmosphere remains unstable to near sfc parcels through the night
however, so storms may linger much longer than usual. Fog, low
stratus and cooler temperatures will build into the area in the
morning which will diminish precipitation threat. Atmosphere
becomes capped through at least 22Z, so do not expect a lot of
redevelopment, if any, until late afternoon.
.LONG TERM...(Monday night through Sunday)
Issued at 135 PM MDT Sun Jul 26 2020
Long range guidance suggests that WNW to NNW flow aloft will
prevail over the Central/Northern Plains in this period -- on the
N-NE periphery of an amplifying upper level ridge over the Desert
Southwest/Intermountain West. A variety of small amplitude waves
and/or convectively generated features may be present within WNW-
NNW flow aloft over the Central/Northern Plains this week... none
of which can confidently be anticipated at this range. With the
above in mind, significant forecast uncertainty persists...
particularly with regard to precipitation chances (i.e. location/
timing/coverage/evolution of convection).
&&
.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1146 AM MDT Sun Jul 26 2020
Unsettled weather is expected as thunderstorms will begin around
20 UTC and continue through the evening hours. Right now, most
likely timeframe for thunderstorms impacts will be between 22 and
03 UTC, but storms will likely linger longer into the night. As
storms end, expect IFR stratus to build into much of the area
along with some fog, this will keep flight categories below MVFR
through 15 UTC.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Flash Flood Watch through Monday morning for KSZ003-004-014>016-
028-029.
CO...NONE.
NE...NONE.
&&
SHORT TERM...JRM
LONG TERM...VINCENT
AVIATION...JRMHazardous Weather Outlook National Weather Service Goodland KS 1117 AM MDT Sun Jul 26 2020 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-271730- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 1117 AM MDT Sun Jul 26 2020 /1217 PM CDT Sun Jul 26 2020/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... Thunderstorms will develop early this afternoon and increase in coverage tonight. The primary threats this afternoon will be wind gusts to 65 mph and locally heavy rainfall which may produce flash flooding. For tonight the primary threat will be locally heavy rainfall which may produce flash flooding. The most likely area to experience flash flooding will be along and east of a Russell Springs to Oberlin line. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY... No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Any rainfall, flooding or high wind reports are appreciated.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1223 PM MDT SUN JUL 26 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1221 PM FLOOD 1 SSW STRATTON 40.14N 101.23W
07/26/2020 HITCHCOCK NE TRAINED SPOTTER
SPOTTERS REPORTED WATER OVER ROAD NEAR
REPUBLICAN RIVER. RIVER ALSO REPORTED TO BE
RUNNING ABOVE BANK FULL IN NEARBY AREAS.
&&
JRMSpecial Weather Statement
National Weather Service Goodland KS
311 PM CDT Sun Jul 26 2020
KSZ028-042-262030-
Wichita KS-Logan KS-
311 PM CDT Sun Jul 26 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WICHITA AND
SOUTHWESTERN LOGAN COUNTIES UNTIL 330 PM CDT...
At 311 PM CDT, Doppler radar was tracking a strong thunderstorm 13
miles south of Russell Springs, or 15 miles west of Scott State Lake,
moving north at 20 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
This storm will remain over mainly rural areas of northeastern
Wichita and southwestern Logan Counties.
LAT...LON 3883 10136 3882 10105 3870 10108 3870 10113
3864 10113 3864 10132
TIME...MOT...LOC 2011Z 179DEG 18KT 3872 10121
JRMSpecial Weather Statement National Weather Service Goodland KS 345 PM CDT Sun Jul 26 2020 KSZ029-262100- Gove KS- 345 PM CDT Sun Jul 26 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GOVE COUNTY UNTIL 400 PM CDT... At 345 PM CDT, Doppler radar was tracking a strong thunderstorm 10 miles west of Gove, moving north at 15 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of northwestern Gove County. This includes Interstate 70 in Kansas between mile markers 77 and 79. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3883 10058 3887 10081 3912 10080 3907 10046 TIME...MOT...LOC 2045Z 192DEG 14KT 3893 10068 JRM
Special Weather Statement National Weather Service Goodland KS 357 PM CDT Sun Jul 26 2020 KSZ029-262130- Gove KS- 357 PM CDT Sun Jul 26 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GOVE COUNTY UNTIL 430 PM CDT... At 357 PM CDT, Doppler radar was tracking a strong thunderstorm 9 miles west of Gove, moving north at 20 mph. Nickel size hail, wind gusts of 50 to 55 mph and significantly reduced visibility due to blowing dust will be possible with this storm. Locations impacted include... Grainfield, Grinnell, Gove and Park. This includes Interstate 70 in Kansas between mile markers 81 and 100. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3885 10055 3890 10080 3913 10073 3913 10034 TIME...MOT...LOC 2057Z 198DEG 16KT 3895 10066 JRM
Special Weather Statement
National Weather Service Goodland KS
347 PM MDT Sun Jul 26 2020
COZ091-092-262200-
Kit Carson County CO-Cheyenne County CO-
347 PM MDT Sun Jul 26 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHEYENNE AND
SOUTHEASTERN KIT CARSON COUNTIES IN EAST CENTRAL COLORADO UNTIL 400
PM MDT...
At 346 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles south of Bethune, or 16 miles south of Burlington, moving east
at 25 mph.
Pea size hail and wind gusts up to 50 mph will be possible with this
storm.
This storm will remain over mainly rural areas of northeastern
Cheyenne and southeastern Kit Carson Counties in east central
Colorado.
This includes Highway 385 between mile markers 160 and 183.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3930 10212 3904 10204 3902 10205 3892 10244
3916 10256
TIME...MOT...LOC 2146Z 249DEG 21KT 3908 10238
024PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
355 PM MDT SUN JUL 26 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 PM EXCESSIVE HEAT 5 NW TASCO 39.41N 100.36W
07/26/2020 M106 F SHERIDAN KS MESONET
MESONET STATION 3859D 5 NW TASCO.
&&
MRCThe Goodland radar (KGLD), 70 km away, was scanning. The volume nearest the first event began at 21:59 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
A citizen observed hail up to penny in size due to a strong thunderstorm.
A delayed report was received via social media of two center pivots blown over due to strong wind estimated at 80 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2020Every state in 2020This day in weather historyWarnings in Colorado, July 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 908809, 908496.